Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Charleston, SC

May 11, 2003Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 11, 2003, 6:25 PM EDT for Bulloch County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 6:25 PM EDT (22:25 UTC)
Expired
May 11, 2003, 7:00 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS52 KCHS 112225
SVRCHS
GAC031-112300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
625 PM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 700 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 4 MILES SOUTH OF GEORGIA SOUTHERN...OR ABOUT 7 MILES SOUTH OF
  STATESBORO...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DENMARK AND GEORGIA SOUTHERN...
  BROOKLET...
  LEEFIELD...
  STILSON...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3240 8191 3223 8176 3230 8148 3251 8162

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 11, 3:00 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT SUN MAY 11 2003

A LINE OF ISOLATED TSTMS MOVING THROUGH THE MIDLANDS. SEVERE TSTM
WATCH BOX ISSUED BY SPC TO OUR WEST. POTENTIAL FOR TSTM ACTIVITY
WILL PERSIST INTO EVENING WITH RATHER UNSTABLE ATMOSPHERE IN PLACE
AND RESIDUAL BNDRIES MOVING TOWARDS THE AREA. SHOULD NOT SEE MUCH
COVERAGE OF TSTMS BUT STRONG WIND PROFILE MAY SUPPORT ISOLATED
SEVERE STORMS. GIVEN THE RATHER FRAGMENTED NATURE OF THE
ACTIVITY...SUSPECT IT WILL START TO LOSE ITS ENERGY A FEW HOURS
AFTER SUNSET.

COOLER AND DRIER CONDITIONS EXPECTED THE NEXT COUPLE OF DAYS. TEMPS
IN THE 80S WITH AFTN DEWPTS IN THE 40S. NEXT CHANCE AT PRECIP WILL
BE WED. HAVE NOT MADE MANY CHANGES IN EXTENDED PORTION OF FCST OTHER
THAN A FEW TWEAKS TO TEMP FCST.

FIRE WX...NO LUCK GETTING IN CONTACT WITH FORRESTRY OFFICIALS. WILL
WAIT A BIT LONGER TO DETERMINE FINAL RULING ON RED FLAG WARNING FOR
TOMORROW. RH VALUES WILL BE AROUND CRITICAL LEVELS AND WINDS SHOULD
BE AT LEAST GUSTING TO 20 MPH OR SO. AT THIS POINT WILL NOT GO WITH
RED FLAG WARNING UNLESS FORRESTRY OFFICIALS THINK OTHERWISE AFTER
PROVIDING UPDATED INPUT ON FUEL MOISTURES ETC.

MARINE...CDFNT WL MOVE THROUGH THE WATERS AFT 06Z MON TURNING WINDS
FROM SW TO W. WITH THE OFFSHORE COMPONENT SEAS WILL DIMINISH A
LITTLE OVERNIGHT. WLY FLOW WL CONTINUE THROUGH MIDWEEK WHEN WINDS WL
TURN MORE ONSHORE. A FEW SHRA/TSRA WL MOVE THROUGH THE WATERS
OVERNIGHT WITH MORE SCT SHRA/TSRA FOR THE LATTER HALF OF THE WEEK.

CHS   66  86  57  82 /  20   0   0   0
SAV   65  87  56  84 /  20   0   0   0
CHL   70  85  61  81 /  20   0   0   0
NBC   67  87  57  83 /  20   0   0   0
RBW   63  86  55  82 /  20   0   0   0
MHP   64  87  57  84 /  20   0   0   0

.CHS...
GA...NONE.
SC...WIND ADVISORY LAKE MOULTRIE TODAY.

SLF/SCW
Hazardous weather outlook, May 11, 6:00 AM EDT, 12 hours 25 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE TODAY AND EARLY TONIGHT ACROSS PARTS OF THE AREA. A COLD FRONT
APPROACHING THE APPALACHIANS LATE TODAY...AND STRONG WINDS IN THE
LOWER ATMOSPHERE MAY CAUSE A FEW STRONG OR SEVERE THUNDERSTORMS TO
DEVELOP AFTER 5 PM. THE MAIN WEATHER HAZARDS ARE GUSTY WINDS AND
DANGEROUS LIGHTNING STRIKES. PLEASE REFER TO THE LATEST SEVERE
WEATHER OUTLOOK FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A WIND ADVISORY IS IN EFFECT TODAY FOR LAKE MOULTRIE.
SOUTHWEST WINDS WILL REACH NEAR 20 KNOTS...WITH GUSTS TO 25 KNOTS
LATE THIS MORNING AND THIS AFTERNOON. PLEASE REFER TO THE LATEST
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR MINOR
FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN....AND FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN
CHARLESTON...AND THE LATEST RIVER FORECAST ISSUED BY THE SOUTHEAST
RIVER FORECAST CENTER IN ATLANTA FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.FIRE WEATHER...DRY CONDITIONS ARE EXPECTED ACROSS MANY PARTS OF
SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA MONDAY AFTERNOON.
RELATIVE HUMIDITY LEVELS AWAY FROM THE COAST WILL DROP TO NEAR OR
LESS THAN 30 PERCENT. THESE LOW LEVELS AND WEST WINDS OF 15 TO 20
MPH ARE CAUSE FOR CONCERN FOR FIRE WEATHER INTERESTS. PLEASE REFER
TO THE LATEST FIRE WEATHER FORECAST FOR ADDITIONAL INFORMATION.
PLEASE CONTINUE TO MONITOR THE SITUATION IN THE EVENT A FIRE WEATHER
WATCH OR RED FLAG WARNING BECOMES NECESSARY.

.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY. PLEASE REFER TO THE LATEST RIVER FORECAST ISSUED BY THE
SOUTHEAST RIVER FORECAST CENTER IN ATLANTA FOR MORE SPECIFIC
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY OR
TONIGHT.

In the hours before

Special weather statement, May 11, 5:28 PM EDT, 57 minutes before
GAZ087-088-112200-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT SUN MAY 11 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS AND SCREVEN COUNTIES
THROUGH 600 PM EDT...

AT 528 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF ROGERS...OR ABOUT 15
MILES WEST OF MILLEN...MOVING EAST AT 50 MPH. THIS WILL AFFECT AREAS
IN AND AROUND THRIFT...BUTTS...ROGERS...PERKINS...FOUR
POINTS...MILLEN AND SCARBORO THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, May 11, 6:17 PM EDT, 8 minutes before
GAZ100-101-112245-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
617 PM EDT SUN MAY 11 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BULLOCH
COUNTY THROUGH 645 PM EDT...

AT 617 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF JIMPS...OR ABOUT 8
MILES SOUTH OF STATESBORO...MOVING EAST AT 35 MPH. THIS WILL AFFECT
AREAS IN AND AROUND REGISTER...JIMPS...GEORGIA
SOUTHERN...SOMERSET...PRETORIA...NEVILS...EMIT AND GRIMSHAW THROUGH
645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:43 PM EDTSevere Thunderstorm WarningCHSEffingham32 min
May 11, 7:25 PM EDTSevere Thunderstorm WarningCHSChatham20 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.